Missouri, 2023

Hail in Missouri, June 16, 2023

June 16, 2023 · NWS MEG · 2 events in 1 county or zone

Upper-level disturbances moving through strong northwest flow aloft combined with ample moisture and instability to produce scattered showers and thunderstorms across much of the Mid-South during the afternoon hour of June 16, 2023. Some storms were severe with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Upper-level disturbances moving through strong northwest flow aloft combined with ample moisture and instability to produce scattered showers and thunderstorms across much of the Mid-South during the afternoon hour of June 16, 2023. Some storms were severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 16, 2:43 PM CST, 2 minutes earlier.

Area forecast discussion, Jun 16, 2:43 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
343 PM CDT Fri Jun 16 2023

...New SYNOPSIS, DISCUSSION, AVIATION...

.SYNOPSIS...
Issued at 232 PM CDT Fri Jun 16 2023

Thunderstorms will continue through the evening hours. A few
storms could be severe with heavy rain, hail and gusty winds being
the main threats. Sunday will bring a chance of severe storms to
most of the Midsouth, ahead of a low pressure trough lifting out
of the Great Plains. Large hail and damaging winds will be the
primary severe weather threats on Sunday.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 232 PM CDT Fri Jun 16 2023

Showers and thunderstorms will continue through the evening hours.
Some storms can be severe with hail, winds, and heavy rain being
the main threats. Storms are training over the same areas so some
minor street flooding is possible. The good news is that storms
should diminish over the next 3 to 6 hours. We catch a break
Saturday as upper level ridging will limit storm chances. This
ridging will be brief, ahead of a progressive trough lifting
through the plains. We still have a Slight Risk over the Mid South
for Sunday, and we expect this area to be expanded and possibly
upgraded. The unfortunate thing is guidance still is struggling
with timing of storms on Sunday. We expect some prefrontal
convection on Sunday morning, but the more significant storms that
carry the greater chance to be severe should occur in the
afternoon and evening hours on Sunday. For early next week,
the medium range models are consistent in forming a cut-off low,
centered over middle and east TN. Scattered, mainly daytime storms
will be possible east of the MS River. To the west, an upper
level ridge will build through the plains, providing midsummer
like heat and dry conditions.

&&

.AVIATION...
(18Z TAFS)
Issued at 232 PM CDT Fri Jun 16 2023

Upstream convection over northwest and central Arkansas combined
with peak afternoon heating will be the focus for showers and
thunderstorms at TAF sites this afternoon and evening. Convective
initiation is anticipated to occur in the 19-21Z timeframe at TAF
sites and last into tonight. Instability may be weak enough to go
with prevailing VCSH for a few hours but enough elevated
instability justifies a mention of VCTS for the 4-8Z time frame
tonight. Mainly VFR conditions outside of thunderstorms and light
winds expected through the period.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...MJH
AVIATION...CJC

In the hours before

Local storm report, Jun 16, 2:04 PM CST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
304 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     Hail             2 W Trumann             35.68N 90.56W
06/16/2023  E0.88 inch       Poinsett           AR   Public

            Nickel size hail reported at Central Ford
            Dealership.

&&

AC3
Special weather statement, Jun 16, 2:06 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
306 PM CDT Fri Jun 16 2023

ARZ036-TNZ088-162030-
Crittenden AR-Shelby TN-
306 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of northeastern
Crittenden and central Shelby Counties through 330 PM CDT...

At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
Frayser, or 8 miles south of Meeman Shelby Forest State Park, moving
east at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bartlett, Marion, Millington, Meeman Shelby Forest State Park,
Cordova, Memphis, Sunset, Jericho, Ellendale, Downtown Memphis,
Frayser, Midtown Memphis, Mound City, Griffin Corner, Gammon,
Woodstock, St Clair, Harvard, Locke and Elmore Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3527 9028 3540 9011 3538 9008 3539 9004
      3517 8974 3506 8995
TIME...MOT...LOC 2005Z 257DEG 10KT 3522 9003

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CJC
Local storm report, Jun 16, 2:07 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
307 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Hail             Ripley                  34.73N 88.95W
06/16/2023  E1.00 inch       Tippah             MS   Public

            Quarter size hail fell in Ripley. Time is
            radar estimated.

&&

AC3
Local storm report, Jun 16, 2:14 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
314 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     Hail             4 W Frayser             35.21N 90.05W
06/16/2023  E1.00 inch       Shelby             TN   Trained Spotter

            Quarter size hail fell for several minutes
            near General Dewitt-Spain Airport.

&&

AC3
Special weather statement, Jun 16, 2:27 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
327 PM CDT Fri Jun 16 2023

MSZ001-002-008-TNZ088-162100-
Marshall MS-DeSoto MS-Tate MS-Shelby TN-
327 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of northeastern DeSoto,
northwestern Marshall, northeastern Tate and south central Shelby
Counties through 400 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olive Branch, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southaven, Olive Branch, Horn Lake, Hernando, Memphis, Byhalia,
Walls, Southwest Memphis, Lynchburg, Independence, Lewisburg,
Whitehaven, Red Banks, Southeast Memphis, Coal Oil Corner, Wakefield,
Cockrum, Watson, Cedarview and Bright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3465 8973 3499 9021 3513 9002 3489 8951
TIME...MOT...LOC 2026Z 242DEG 8KT 3494 8991

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CJC
Local storm report, Jun 16, 2:35 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
335 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     Hail             3 W Olive Branch        34.96N 89.88W
06/16/2023  E1.25 inch       DeSoto             MS   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

AC3

The radar

The Memphis radar (KNQA), 84 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dunklin

When
June 16, 2:45 PM CST
Where
Dunklin County, 0.38 mi NW of Hollywood
Measured
1 in hail
Reported by
Public
Coordinates
36.053, -90.186

Hail, Dunklin

When
June 16, 2:45 PM CST to 2:50 PM CST
Where
Dunklin County, 1 mi W of Arbyrd
Measured
1.25 in hail
Reported by
Public
Coordinates
36.050, -90.248

Half dollar size hail just west of Arbyrd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115232, 1116323.